Sir: Testosterone injections have changed Germain de Larchs life. (Delwyn Verasamy/M&G)
It was a phone call to “something mundane, like a bank or something” that Germaine de Larch says he will never forget. During the conversation, the person called him “sir”.
This was the first time De Larch, who identifies as nonbinary, had been called sir. “It was so affirming,” he says.
De Larch’s deepening voice, the reason behind the reassuring honorific, is largely a result of his monthly injection of Depo-Testosterone.
But the hormonal drug has been out of stock since December last year, possibly increasing the risk of serious physical and mental health problems, including self-harm, for some people.
Produced by pharmaceutical giant Pfizer, the shortage of the drug affects transgender people, particularly those assigned a female gender at birth. They use testosterone to achieve masculinisation. It also affects nonbinary and intersex people who use it as a treatment for hormonal problems.
Charmaine Motloung, the communications manager for Pfizer, says the “short interruption of supply [is] due to circumstances outside of Pfizer’s control. The product has been shipped to the country and we expect to resume supply in the week of March 18.”
Motloung says Pfizer is working with the South African health products regulatory authority to minimise the effect of the shortages but could not give further details for confidentiality reasons.
A significant number of trans people are affected by gender dysphoria, which the American Psychiatric Association defines as the distress caused by the “conflict between a person’s physical or assigned gender and the gender with which he/she/they identify”.
De Larch, who started using the testosterone drug in 2015, says the resultant masculinising effects have “meant an ease in my body that I haven’t felt before … people now see me the way I see myself”.
Fearful and frustrated, a group of trans rights activists and their allies, including parents and medical practitioners, released a statement detailing the effect of the “abrupt withdrawal” from Depo-Testosterone on people’s health.
These included loss of muscle mass, redistribution of body fat and, significantly, recurrence of the menstrual cycle. There is also possible psychological and emotional distress that could cause or worsen gender dysphoria. In some instances, it can lead to significant long-term complications related to bone and cardiovascular health.
The statement was endorsed by the organisations Section27, Be True 2 Me, Triangle Project and Gender DynamiX.
For decades, studies have suggested that members of the lesbian, gay, bisexual, transgender, queer and intersex community face an increased risk of suicide, in part because of the stigma attached to them. But a 2014 study suggests that access to gender-affirming treatment for those who want it may help to reduce this risk. Almost seven out of 10 people surveyed as part of the 900-person study said they had thought about ending their lives before surgery, but just 3% said the same after undergoing surgery or taking replacement hormones, according to the research published in the Mental Health Review Journal.
The activists’ statement added that alternatives to Depo-Testosterone were not readily available. Nebido, the one other injectable testosterone widely available locally is “prohibitively” priced at more than R2 300 a vial — as opposed to about R550 for Depo-Testosterone.
De Larch could not afford Nebido so he opted for one on the black market. “There’s no medical insert in the packaging and no medical information whatsoever on the website as to the contents of the stuff. But I have no option.”
“I feel like shit … My brain is foggy, I feel nauseous and light-headed,” he says.
Unpleasant as the side effects are, they are something he is forcing himself to put up with.
“Look, there was the dysphoria before, when there was nothing to compare it to. And now that I finally have this comfort, only to have it taken away … ” he says, trailing off.
Another person, who does not want to be named, is also resorting to black market testosterone. “I am doing this because I don’t have any left and I don’t know when it’s coming back. Also, its cheaper.
“Look,” he laughs, “it’s not something cooked up in someone’s garage or something. I actually got mine from a bunch of cis-gendered men who saw my friend’s post on Facebook [about the shortage] and reached out to the trans community.” He adds that those in the trans community with a readier supply are also offering to share their testosterone with others. “It’s a nice aspect to the story, but it’s not a solution. We can’t all live off one bottle of T, you know.”
He says that missing one’s testosterone “has serious implications. Even just the fear of that happening … Look, I’m lucky. I work in a place that is very supportive of me being trans, but I have a lot of friends who don’t. So this thing is playing with people’s feelings every day. And their mental wellbeing.”
Carl Collison is the Other Foundation’s Rainbow Fellow at the Mail & Guardian.